COVID-19 vaccination could trigger a condition that damages multiple organs, according to studies of the past two years.ANCA-associated vasculitis (AAV) can damage small blood vessels. Such effects are felt most commonly in the lungs, kidneys, joints, ears, nose and nerves. While early treatment helps prevent lasting problems, organ failure can result if vasculitis cases are left untreated.Neutrophils are a type of white blood cell that fights infection and heals injuries. ANCA are harmful autoantibodies that bind to neutrophils in the blood, releasing toxins and damaging the walls of small blood vessels. Neutrophils may also pass through blood vessels and inflame surrounding tissues.A report by Japanese researchers published in Case Reports in Nephrology in April 2023 detailed an 82-year-old woman with high blood pressure who developed AAV after her third COVID-19 booster shot. She received a Pfizer shot in May and June 2021 and a Moderna booster in February 2022. She got a headache that lasted three days and one month later, her body temperature began to rise and she felt sick.Blood tests revealed an inflammatory reaction with high levels of C-reactive proteins and white blood cell counts. Seven days on an antibiotic did not help.The patient was later admitted to the hospital. A kidney biopsy followed by microscopic and immunofluorescent tests confirmed the diagnosis of AAV.A steroid medication relieved the fever, sickness and inflammation and made the blood and protein in the urine disappear. The doctor gradually reduced the steroid dosage to half and the patient’s condition stabilized.The researchers suggested that the possibility of AAV should be considered for patients with similar problems following reception of the COVID-19 vaccine.Indian researchers in February 2022 published their review of 29 cases of AAV in people aged 54 to 78. Of these, 22 had received mRNA vaccines from Moderna or Pfizer, four had received AstraZeneca, two had received Covaxin, and one had received Johnson & Johnson.Among these 15 men and 14 women, 22 had kidney damage, 24 had blood in their urine, ten had lung damage, one person had optic neuritis (nerve damage in the eyes caused by swelling), and another had auricular chondritis (inflammation of the ear).Most patients received immunosuppressive treatments, including steroid medications. Five underwent plasma exchange and five patients were put on dialysis.There are different types of AAV, including microscopic polyangiitis. According to the Japan Intractable Diseases Information Center, and as reported in The Epoch Times, 70% of patients with microscopic polyangiitis show symptoms. Fever, weight loss and fatigue are common, though hemorrhage, ischemia, or infarction in body tissues may also occur.Necrotizing glomerulonephritis is a common form of the problem, shown by blood and proteins in urine and higher creatinine levels. Early diagnosis helps prevent kidney failure which may develop over weeks or months. Rashes, skin ulcers, joint pain and muscle pain can also result.Gastrointestinal and myocardial problems are less common effects of vasculitis, as are interstitial pneumonia and alveolar hemorrhages. The effects on pulmonary capillaries lead to coughing, shortness of breath, rapid breathing, coughing up blood, bloody sputum and very low blood oxygen levels.The Indian researchers still voiced support for COVID-19 vaccination and were cautious in their conclusions."A temporal correlation of symptoms to vaccination forms the basis of the report; whether it equals causation considering the limited number of cases reported is debatable," they wrote."Short duration of follow-up, inadequate clinical and pathological data and lack of uniformity in immunosuppressive treatment are limitations to the study. To conclude, post-COVID-19 vaccination-associated AAV is rare."